Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 42, NWS Tucson, AZ

July 30, 2019Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2019, 4:52 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 4:52 PM MST (23:52 UTC)
Expired
Jul 30, 2019, 5:30 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS55 KTWC 302352
SVRTWC
AZC003-310030-
/O.NEW.KTWC.SV.W.0042.190730T2352Z-190731T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
452 PM MST Tue Jul 30 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Cochise County in southeastern Arizona...

* Until 530 PM MST.

* At 451 PM MST, a severe thunderstorm was located 8 miles east of
  Willcox, moving west at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Willcox, Cochise and Kansas Settlement. 

This includes the following highways...
 Interstate 10 between mile markers 333 and 354, and between mile
markers 357 and 361.
 Route 186 between mile markers 327 and 347.
 Route 191 between mile markers 59 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10996 3241 10990 3234 10954 3203 10957
TIME...MOT...LOC 2351Z 095DEG 15KT 3222 10970 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
965 
WWUS55 KTWC 310014
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
514 PM MST Tue Jul 30 2019

AZC003-310030-
/O.CON.KTWC.SV.W.0042.000000T0000Z-190731T0030Z/
Cochise-
514 PM MST Tue Jul 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

At 511 PM MST, a severe thunderstorm was located along Highway 
186 near Willcox, moving west at 15 mph. This is producing very 
heavy rainfall along Highway 186. Weather radar estimates that 
between 1.00 and 1.50 inches of rain has fallen which may result in 
running water in normally dry washes and low lying areas that drain 
into the Willcox Playa.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Willcox, Cochise and Kansas Settlement. 

This includes the following highways...
 Interstate 10 between mile markers 333 and 354, and between mile
markers 357 and 361.
 Route 186 between mile markers 327 and 347.
 Route 191 between mile markers 59 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3208 10996 3241 10990 3234 10954 3203 10957
TIME...MOT...LOC 0011Z 105DEG 14KT 3222 10979 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:32 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 1:32 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
132 PM MST Tue Jul 30 2019

.SYNOPSIS...An active period of shower and thunderstorm activity
will continue through Wednesday, with a bit less thunderstorm
coverage to end the week into the weekend. Cooler afternoon
temperatures are expected through Wednesday before warming again
later in the week into the weekend.

&&

.DISCUSSION...It remains a complex scenario this afternoon with lots
going on. In the mid levels is a well defined cut-off low/remnant
MCV feature across the north-central Gulf of California slowly
moving northward. Meanwhile, an MCV is continuing to move northwest
across SE Pinal County. Latest KEMX radar is showing scattered
showers and thunderstorms developing especially where skies were
clear much of the morning and ahead of the MCV in Pinal County.
Given the H7-H5 southeast mid level flow of around 10-15 kts along
with weak upper level diffluence and deep moisture across the area,
we're concerned with both flash flooding potential along with severe
potential with a few severe thunderstorms producing strong winds.
MLCAPE values of around 500-1000 J/kg this afternoon across much of
the area with DCAPE values of 1000-1500 J/kg north and west of
Tucson. We considered hoisting a blowing dust advisory this evening
north and west of Tucson to match up with WFO PSR but confidence was
a bit too low for us to do so, especially with some recent rains.
Regardless, areas of blowing dust are possible due to strong
outflows from thunderstorms this afternoon into this evening.
Meanwhile, will maintain the Flash Flood Watch and just made a minor
tweak expanding the watch area slightly eastward to encompass the
rest of Pinal County after collaboration with WFO PSR.

Convection once again has the potential to continue well into the
overnight hours tonight as the area remains on the favorable
northern/eastern side of the inverted trough moving northward up the
Gulf of California. The models have slowed this feature down over
the past day or so such that it will still be to the south and west
of us much of the day Wednesday. Therefore, given this feature still
to our west perhaps adding a bit of larger scale lift, Wednesday
looks to be another active day with scattered to numerous showers
and thunderstorms expected to develop and move northward. Some areas
of flash flooding are possible once again, especially in areas that
already received heavy rain over the past couple of days and later
shifts will need to at least consider a Flash Flood Watch Wednesday.

Heading into the later portions of the week into the weekend, we
should see a modest downturn in activity for early August. The high
is still in a favorable position near the Four Corners, though
moisture won't be as robust but still enough for scattered mainly
afternoon and evening showers and thunderstorms. Both the ECMWF and
GFS are depicting another easterly wave feature that might impact
our area around Tuesday/Wednesday of next week with another ramp-up
in the monsoon.

Cooler temperatures are expected Wednesday as highs will be about 5
degrees below normal. Temperatures will then moderate starting
Thursday with highs returning to a few degrees above normal this
weekend.

&&

.AVIATION...Valid through 01/00Z.
Scattered to numerous showers and thunderstorms across SE AZ
continue into the overnight. Wind gusts around 40 kts are possible
along with brief MVFR cigs/vsbys with any afternoon/evening storms.
Outside of TSRA winds, expect generally SW/S winds of 6-12 kts
during the afternoon then becoming light and variable again
overnight. SW/W winds at 6-12 kts Wednesday morning and afternoon.
Scattered to numerous showers and thunderstorms will increase again,
especially Wednesday afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
expected this afternoon and Wednesday. Flash flood watch is in
effect until 1 am to the west and northwest of Bisbee. This added
moisture/storm activity brings high temperatures below normal
through Thursday, with minimum humidities that hover in the 30s
across the lower deserts. 20-foot winds are generally from the south
and under 10 mph today except near thunderstorms where gusty
outflows are expected. 20-foot winds start coming out of the west
Wednesday afternoon but remain light except gusty near
thunderstorms. Conditions start drying up Thursday with minimum
humidities approaching 20 pct in lower elevations starting Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through 1 AM Wednesday for AZZ501>507-513>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 3:14 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Tue Jul 30 2019

AZZ503-504-513-302300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
314 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 313 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Green Valley, moving north at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sahuarita, Green Valley, Tubac, Three Points, East Sahuarita, Amado
and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3161 11094 3161 11144 3201 11145 3198 11086
TIME...MOT...LOC 2213Z 173DEG 13KT 3180 11110
Special weather statement, Jul 30, 3:16 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
316 PM MST Tue Jul 30 2019

AZZ508-512-302300-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
316 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
400 PM MST...

At 316 PM MST, Doppler radar was tracking a strong thunderstorm over
Douglas, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport, Pirtleville, Elfrida and McNeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3177 10970 3174 10931 3133 10937 3134 10973
TIME...MOT...LOC 2216Z 107DEG 10KT 3136 10955

GL
Special weather statement, Jul 30, 4:03 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
403 PM MST Tue Jul 30 2019

AZZ508-512-513-302345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
403 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445
PM MST...

At 400 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Chiricahua National Monument south to McNeal.
Movement of these storms was west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chiricahua National Monument, Elfrida, Sunizona, McNeal and Kansas
Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 10934 3153 10941 3159 10985 3235 10971
TIME...MOT...LOC 2300Z 117DEG 3KT 3199 10940
Special weather statement, Jul 30, 4:43 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
443 PM MST Tue Jul 30 2019

AZZ507-508-512-513-310030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
443 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 530
PM MST...

At 440 PM MST, Doppler radar was tracking a line of scattered
thunderstorms, some with very heavy rainfall. This line of storms
extended from west of Bowie southwest to east of Tombstone and
near Hereford. Movement of these storms was west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Willcox, Hereford, Tombstone, Fort Huachuca,
Pearce-Sunsites, Cochise, Fairbank, Charleston and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3226 10935 3166 10986 3137 11016 3156 11038
      3236 10974
TIME...MOT...LOC 2340Z 101DEG 10KT 3166 10997

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:00 PM MSTFlash Flood WarningTWCGraham2 hr
Jul 29, 5:01 PM MSTSpecial Weather StatementTWC44 min
Jul 29, 5:17 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 29, 5:18 PM MSTDust Storm AdvisoryTWCPima57 min
Jul 29, 5:27 PM MSTFlash Flood WarningTWCCochise93 min
Jul 29, 5:38 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 29, 5:54 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 29, 6:21 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 29, 7:03 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 29, 7:55 PM MSTDust Storm AdvisoryTWCPinal65 min
Jul 29, 8:31 PM MSTSpecial Weather StatementTWCPinal44 min
Jul 29, 9:33 PM MSTAreal Flood AdvisoryTWCPima, Pinal117 min
Jul 30, 2:57 AM MSTFlash Flood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz22 hr
Jul 30, 3:14 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 30, 3:16 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 30, 3:29 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 3:46 PM MSTAreal Flood AdvisoryTWCPima89 min
Jul 30, 3:58 PM MSTAreal Flood AdvisoryTWCCochise92 min
Jul 30, 4:03 PM MSTSpecial Weather StatementTWCCochise42 min
Jul 30, 4:43 PM MSTSpecial Weather StatementTWCCochise47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.